Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 99, NWS Morristown, TN

June 26, 2018Wise County, City of Norton, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 26, 2018, 10:58 AM EDT for Wise County, City of Norton, Virginia. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2018, 10:58 AM EDT (14:58 UTC)
Expired
Jun 26, 2018, 11:45 AM EDT
In force
47 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties City of Norton, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 88 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 11:20 AM EDTTSTM WND DMGWise, VASEVERAL TREES DOWN IN WISE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.0 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

120 
WUUS54 KMRX 261458
SVRMRX
VAC195-720-261545-
/O.NEW.KMRX.SV.W.0099.180626T1458Z-180626T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1058 AM EDT TUE JUN 26 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  The City of Norton in southwestern Virginia...
  Wise County in southwestern Virginia...

* Until 1145 AM EDT.

* At 1057 AM EDT, severe thunderstorms were located along a line
  extending from McRoberts to Eolia to Cumberland, moving southeast
  at 35 mph.

  HAZARD...60 mph or higher wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Norton, Wise, Big Stone Gap, Coeburn, Appalachia, Pound and Pardee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3718 8255 3713 8255 3703 8248 3698 8237
      3694 8235 3689 8238 3688 8263 3681 8270
      3683 8273 3682 8276 3686 8285 3689 8288
      3693 8286 3698 8287 3699 8284 3701 8283
      3701 8278 3705 8272 3712 8272 3719 8257
TIME...MOT...LOC 1457Z 296DEG 31KT 3721 8266 3708 8279 3698 8298 

HAIL...<.75IN
WIND...60MPH
 
$$

GM
1 follow-up statement
645 
WWUS54 KMRX 261526
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1126 AM EDT TUE JUN 26 2018

VAC195-720-261545-
/O.CON.KMRX.SV.W.0099.000000T0000Z-180626T1545Z/
City of Norton VA-Wise VA-
1126 AM EDT TUE JUN 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT
FOR WISE COUNTY AND THE CITY OF NORTON...

At 1125 AM EDT, severe thunderstorms were located along a line
extending from near Clintwood to near Wise to near Big Stone Gap,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Norton, Wise, Big Stone Gap, Coeburn and Appalachia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3713 8255 3703 8248 3698 8237 3694 8235
      3689 8238 3688 8263 3681 8270 3683 8273
      3682 8276 3688 8281 3692 8281 3696 8280
      3704 8265
TIME...MOT...LOC 1525Z 296DEG 31KT 3711 8241 3698 8254 3688 8273 

HAIL...<.75IN
WIND...60MPH
 
$$

GM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 10:17 AM EDT, 41 minutes earlier.

Area forecast discussion, Jun 26, 10:17 AM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1017 AM EDT Tue Jun 26 2018

.DISCUSSION...Forecast for remainder of today looks reasonable
overall, with best coverage of showers and thunderstorms expected
to be north closest to what is left of a weak and nearly
stationary frontal boundary. However, will beef up PoPs a bit
across the south as convective energy will be increased there
with expected solar heating. Still appears strong winds will be
the primary threat with any strong to severe storms and will keep
mention in the HWO. Will tweak some temps, dew points, and sky.
Update out soon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             91  71  89  73 /  50  30  60  40
Knoxville McGhee Tyson Airport, TN  88  69  86  71 /  60  30  60  60
Oak Ridge, TN                       87  70  86  73 /  60  40  60  60
Tri Cities Airport, TN              83  66  83  68 /  60  30  70  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jun 26, 3:14 AM EDT, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
314 AM EDT Tue Jun 26 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270715-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
314 AM EDT Tue Jun 26 2018 /214 AM CDT Tue Jun 26 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Strong to severe storms are expected this afternoon with damaging
winds being the primary threat. Hail up to quarter size and
localized flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are expected to develop over the Southern
Appalachian Region Wednesday afternoon. A few of these storms may
become strong or severe, producing damaging winds, hail and heavy
rainfall with localized flash flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this afternoon and again on
Wednesday afternoon.

In the hours before

Special weather statement, Jun 26, 5:23 AM EDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
523 AM EDT TUE JUN 26 2018

TNZ040-041-070-261015-
Cocke Smoky Mountains TN-Jefferson TN-Northwest Cocke TN-
523 AM EDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND COCKE
COUNTIES UNTIL 615 AM EDT...

At 522 AM EDT, Doppler radar was tracking a strong thunderstorm over
Baneberry, or near Dandridge, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Newport, Baneberry, Parrottsville, Bybee, Del Rio, Hartford and Round
Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3579 8303 3579 8308 3578 8310 3599 8338
      3608 8334 3610 8324 3608 8323 3610 8323
      3606 8303 3595 8291 3578 8299 3577 8300
TIME...MOT...LOC 0922Z 290DEG 17KT 3602 8330

05/MA
Special weather statement, Jun 26, 6:07 AM EDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Morristown TN
607 AM EDT TUE JUN 26 2018

TNZ016-039-261100-
Hamblen TN-Hawkins TN-
607 AM EDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS AND
NORTHEASTERN HAMBLEN COUNTIES UNTIL 700 AM EDT...

At 607 AM EDT, Doppler radar was tracking a strong thunderstorm near
Bean Station, or 8 miles northeast of Morristown, moving east at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown, Rogersville, Bean Station, Russellville, Bulls Gap,
Mooresburg, St. Clair and McCloud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3638 8295 3632 8295 3628 8301 3627 8302
      3628 8303 3620 8312 3628 8328 3628 8327
      3630 8326 3632 8328 3633 8326 3635 8326
      3637 8328 3640 8327
TIME...MOT...LOC 1007Z 285DEG 12KT 3633 8323

05/MA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 11:37 AM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, Wise, City of Bristol38 min
Jun 26, 12:14 PM EDTSpecial Weather StatementMRXWashington, City of Bristol46 min
Jun 26, 12:52 PM EDTAreal Flood AdvisoryMRXRussell, Washington, City of Bristol113 min
Jun 26, 1:09 PM EDTFlash Flood WatchMRXLee, Russell, Scott, Washington, Wise, City of Bristol and 1 more7 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.